Texas, 2012

Hail and Damaging Wind in Texas, April 6, 2012

April 6, 2012 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms producing strong thunderstorm wind gusts and large hail developed and moved across the central Texas Panhandle during the early evening hours. No damage and no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing strong thunderstorm wind gusts and large hail developed and moved across the central Texas Panhandle during the early evening hours. No damage and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 6, 5:40 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 6, 5:40 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT FRI APR 6 2012

.AVIATION...
00Z TAFS...AN ENHANCED CU FIELD WAS IN PLACE FROM SOUTHEAST OF KDHT
THROUGH KAMA EARLY THIS EVENING...WITH SHOWERS AND THUNDERSTORMS
TRYING TO DEVELOP IN THIS ZONE OF ENHANCED LOW-LEVEL CONVERGENCE
ALONG AND EAST OF A DIFFUSE DRYLINE. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH AROUND 03Z...BEFORE CHANCES
FADE WITH LOSS OF DIURNAL HEATING. WILL CARRY A VCSH REMARK AT KAMA
FOR NOW WHERE THE BEST CHANCES OF AN ISOLATED SHOWER OR STORM WILL
BE...AND AMEND IF DEVELOPMENT IMPACTING THE TERMINAL BECOMES MORE
IMMINENT. WILL KEEP ANY MENTION OUT OF KDHT AND KGUY WHERE CHANCES
APPEAR QUITE LOW ATTM. IF STORMS DEVELOP...THEY WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. FOCUS THEN TURNS TO A COLD FRONT TO
PUSH THROUGH THE AREA LATER TONIGHT INTO EARLY SATURDAY MORNING.
EXPECT THE FRONT TO PUSH THROUGH KGUY AND KDHT AROUND 09Z AND KAMA
12-13Z. SOUTHEAST WINDS WILL TURN TO THE NORTH/NORTHEAST BEHIND THE
FRONT AND BECOME GUSTY. COULD SEE A BRIEF PERIOD OF MVFR CIGS BEHIND
THE FRONT MAINLY AT KAMA...WITH LIKELY ONLY SOME SCT LOWER CLOUDS AT
KGUY AND POSSIBLY KDHT. SUSTAINED SPEEDS NEAR 25 KTS WITH GUSTS OF
30-35 KTS EXPECTED AT KAMA AND KGUY...WITH STRONGER WINDS OF 25-30
KTS WITH GUSTS OVER 35 KTS AT KDHT. WINDS WILL STEADILY DISSIPATE
SATURDAY AFTERNOON AND VEER TO EAST/NORTHEAST BY LATE AFTERNOON.

KB

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT FRI APR 6 2012/

DISCUSSION...
THERE HAS NOT REALLY BEEN A WELL DEFINED DRYLINE THAT HAS DEVELOPED.
THERE IS ONE AREA OF CONFLUENT SURFACE FLOW APPROXIMATELY ALONG A
LINE FROM BOYS RANCH TO AMARILLO TO WAYSIDE...BUT DEW POINTS ARE
SIMILAR ALONG BOTH SIDES OF THIS AXIS...AND WHAT CLOUD COVER HAS
DEVELOPED HAS BEEN MOSTLY CUMULUS WITH LITTLE VERTICAL EXTENT.

TONIGHT...KEPT THE SLIGHT CHANCE POPS FOR THIS EVENING...BUT HAVE
VERY LOW CONFIDENCE THAT ANYTHING WILL DEVELOP GIVEN THAT THE
PERSISTENT LOW CLOUD COVER HAS INHIBITED MAXIMUM DIURNAL HEATING. THE
COLD FRONT STILL LOOKS ON TRACK TO ARRIVE GENERALLY BETWEEN 06 AND
12Z FOR MUCH OF THE REGION.

SATURDAY NIGHT THROUGH TUESDAY...STILL CONSIDERABLE UNCERTAINTY IN
PRECIPITATION CHANCES THROUGH THIS PERIOD WITH THE PROGRESSION AND
EVOLUTION OF THE NEXT SHORT WAVE UPPER LEVEL RIDGE. WHILE THERE IS
HIGH CONFIDENCE THAT MUCH NEEDED LOW LEVEL MOISTURE ADVECTION WILL BE
IN PLACE FOR MUCH IF NOT ALL OF THIS PERIOD...THE UNCERTAINTY REMAINS
WITH THE PATTERN LACKING ANY SIGNIFICANT SYNOPTIC SCALE FEATURE THAT
WOULD PROVIDE ENOUGH LIFT FOR PRECIPITATION DEVELOPMENT. KEPT CLOSE
TO THE PREVIOUS FORECAST WITH JUST SLIGHT CHANCE POPS THROUGH MOST OF
THIS PERIOD WITH THE EXCEPTION OF MONDAY.

WEDNESDAY THROUGH THURSDAY...BIGGEST CHANGE WITH THE 12Z GFS AND
ECMWF WAS TO SLOW THE PROGRESSION AND DEVELOPMENT OF THE PACIFIC
FRONT THROUGH THIS TIME PERIOD. THE PACIFIC FRONT IS NOW NOT EXPECTED
TO ARRIVE IN THE REGION UNTIL WEDNESDAY NIGHT AT THE EARLIEST. AS A
RESULT...THE BEST PRECIPITATION CHANCES...ALONG AND AHEAD OF THE
FRONT...WOULD BE DELAYED AS WELL.

JOHNSON

FIRE WEATHER...
DEW POINT TEMPERATURES WERE SLOW TO FALL...EVEN IN THE FAR WESTERN
PANHANDLES AND THE DRYLINE NEVER REALLY DEVELOPED IN THE PANHANDLES.
AS A RESULT...ELEVATED FIRE WEATHER CONDITIONS NEVER DEVELOPED.
THEREFORE...HAVE CANCELED THE FIRE DANGER STATEMENT. A COLD FRONT
SHOULD MOVE THROUGH THE REGION BETWEEN MIDNIGHT TONIGHT AND 8 AM CDT
TOMORROW MORNING. THOUGH NORTHERLY WINDS WILL BE BREEZY BEHIND THE
FRONT...15 TO 25 MPH WITH SOME HIGHER GUSTS...DO NOT EXPECT ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS...AS THE MUCH COOLER AIR SHOULD
HELP KEEP RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT TOMORROW.
INCREASING ATMOSPHERIC MOISTURE AND SPORADIC RAIN CHANCES EARLY NEXT
WEEK SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS
FOR THE NEXT SEVERAL DAYS.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Apr 6, 2:29 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT FRI APR 6 2012

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
329 PM CDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE IN THE EASTERN PANHANDLES THIS EVENING.
SOME STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS.

NORTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED BEHIND A COLD FRONT THAT
WILL PUSH SOUTH THROUGH THE REGION LATE TONIGHT. THUS...BOATERS ARE
URGED TO EXERCISE CAUTION ON AREA LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE SOUTHEASTERN TEXAS
PANHANDLE SATURDAY NIGHT THROUGH MONDAY MORNING...AND ACROSS ALL OF
THE PANHANDLES MONDAY NIGHT THROUGH TUESDAY NIGHT. STORMS THROUGH
THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

THE NEXT CHANCE FOR SEVERE THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON
AND NIGHT ACROSS ALL OF THE PANHANDLES. THE PRIMARY HAZARDS ARE
EXPECTED TO BE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Apr 6, 6:14 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT FRI APR 6 2012

TXZ012-013-017-018-070115-
POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX-
714 PM CDT FRI APR 6 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR ARMSTRONG...CARSON...
RANDALL AND POTTER COUNTIES.

AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WASHBURN...OR
ABOUT 10 MILES EAST OF AMARILLO...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB

The radar

The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carson

When
April 6, 6:55 PM CST to 6:56 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.350, -101.380

Hail, Carson

When
April 6, 7:31 PM CST to 7:32 PM CST
Where
Carson County, 2.15 mi NNE of White Deer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -101.170

Thunderstorm Wind, Carson

When
April 6, 7:31 PM CST to 7:32 PM CST
Where
Carson County, 2.15 mi NNE of White Deer
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.460, -101.170

Hail, Roberts

When
April 6, 8:45 PM CST to 8:46 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.690, -100.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375776, 375777, 375779, 375778.